Question about antibiotics

planetaryfun

Member
Joined
Feb 2, 2020
Messages
12
Location
Peterborough, Ontario, Canada
Hello,

I've been giving my rat Baytril and Doxycycline for 18 days so far, and the Baytril is causing him serious stomach upset (he is in pain for about 30 minutes after every meal/dose). Is it safe/okay to stop the Baytril and continue with just Doxycycline by itself? I know it's the Baytril making him feel sick because he's been on Doxycycline by itself in the past and didn't have this reaction. I am giving his meds with soft food. He is 696 grams and gets 0.07 Baytril (100mg/ml) and .13 Doxycycline (25mg/ml) twice a day.
 

AnnaOwl

Active Member
Joined
Feb 10, 2021
Messages
25
Location
UK
Baytril is a good one, I've used that with my rats before but luckily they had no bad reactions to it. If your rat is having that kind of reaction it could mean that he's not even absorbing the medicine that well although I can't be sure on that since I'm not a vet so I'd advise you to check with your vets. If it was me though, I'd probably just stick with the doxycycline.
 

planetaryfun

Member
Joined
Feb 2, 2020
Messages
12
Location
Peterborough, Ontario, Canada
I have already asked my vet. They have told me it's safe to stop the Baytril (I think he has an inner ear infection but it was new/mild because no head tilt) and I have been prescribed Sucralfate for his stomach... but my vet has admitted to not being an exotics specialist (with little to no experience dealing with ear infections in rats) and doesn't seem to know what's best. We're just kind of experimenting to see if anything works :/ I think we may be into this mess with his stomach because they told me to give Metacam for 2 weeks straight, at a high dose (they prescribed .45 but I could never get him to take more than half of that). Vet also prescribed a full vial of kitten revolution PER RAT which I do believe is excessive/an overdose. I went with my gut and split the vial between two rats to be safer. So, I am not confident with my vet's advice.
 
Last edited:

AnnaOwl

Active Member
Joined
Feb 10, 2021
Messages
25
Location
UK
Yeah it really sounds like your vet isn't used to dealing with such small animals and is not getting the doses right, glad you went with your instinct and split the dose. Was it an inner ear infection that the antibiotics were originally prescribed for?

I've heard that metacam can cause stomach ulcers so I really hope the Sucralfate gets to work soon.
 

Latest posts

Top